Alert archive / Nebraska / Red Flag Warnings in 2020

Red Flag Warning 4, NWS Omaha, NE

April 9, 202014 counties in Nebraska; Fremont County, Page County, Iowa

NWS Omaha, NE issued this red flag warning at Apr 9, 2020, 3:48 AM CDT for 14 counties in Nebraska; Fremont County, Page County, Iowa. It took effect at Apr 9, 2020, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 2020, 3:48 AM CDT (08:48 UTC)
In effect from
Apr 9, 2020, 12:00 PM CDT
Expired
Apr 9, 2020, 7:00 PM CDT
In force
7 hr
Issued by
NWS Omaha, NE

Counties Fremont County, IA, Page County, IA, Boone County, NE, Butler County, NE, Cass County, NE, Gage County, NE, Jefferson County, NE, Johnson County, NE, Lancaster County, NE, Nemaha County, NE, Otoe County, NE, Pawnee County, NE, Platte County, NE, Richardson County, NE, Saline County, NE, Seward County, NE

The radar

The Omaha radar (KOAX), 70 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.8 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2020-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2020-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2232 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

790 
WWUS83 KOAX 090848
RFWOAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Omaha/Valley NE
348 AM CDT Thu Apr 9 2020

.Gusty northwesterly winds combined with low humidity and ample 
fuels will create dangerous fire conditions across parts of 
eastern Nebraska and southwest Iowa. Any fires that start will be 
hard to control.

IAZ090-091-NEZ030-042-050-065>068-078-088>093-091700-
/O.NEW.KOAX.FW.W.0004.200409T1700Z-200410T0000Z/
Fremont-Page-Boone-Platte-Butler-Seward-Lancaster-Cass-Otoe-
Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
348 AM CDT Thu Apr 9 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA...

The National Weather Service in Omaha/Valley has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon today to 7 PM CDT this evening.

* Affected Area...In Iowa, Fire Weather Zone 090 Fremont and 
  Fire Weather Zone 091 Page. In Nebraska, Fire Weather Zone 030 
  Boone, Fire Weather Zone 042 Platte, Fire Weather Zone 050 
  Butler, Fire Weather Zone 065 Seward, Fire Weather Zone 066 
  Lancaster, Fire Weather Zone 067 Cass, Fire Weather Zone 068 
  Otoe, Fire Weather Zone 078 Saline, Fire Weather Zone 088 
  Jefferson, Fire Weather Zone 089 Gage, Fire Weather Zone 090 
  Johnson, Fire Weather Zone 091 Nemaha, Fire Weather Zone 092 
  Pawnee and Fire Weather Zone 093 Richardson.

* Winds...Northwest 20 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 20 percent.

* Impacts...Any fires that develop will grow quickly and spread 
  rapidly. Outdoor burning should be postponed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Zapotocny
1 follow-up statement
877 
WWUS83 KOAX 091622
RFWOAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Omaha/Valley NE
1122 AM CDT Thu Apr 9 2020

.Gusty northwesterly winds combined with low humidity and ample
fuels will create dangerous fire conditions across parts of
eastern Nebraska and southwest Iowa. Any fires that start will be
hard to control.

IAZ090-091-NEZ030-042-050-065>068-078-088>093-100000-
/O.CON.KOAX.FW.W.0004.200409T1700Z-200410T0000Z/
Fremont-Page-Boone-Platte-Butler-Seward-Lancaster-Cass-Otoe-
Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1122 AM CDT Thu Apr 9 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT FOR WIND AND
LOW RELATIVE HUMIDITY FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST
IOWA...

* Affected Area...In Iowa, Fire Weather Zone 090 Fremont and 
  Fire Weather Zone 091 Page. In Nebraska, Fire Weather Zone 030 
  Boone, Fire Weather Zone 042 Platte, Fire Weather Zone 050 
  Butler, Fire Weather Zone 065 Seward, Fire Weather Zone 066 
  Lancaster, Fire Weather Zone 067 Cass, Fire Weather Zone 068 
  Otoe, Fire Weather Zone 078 Saline, Fire Weather Zone 088 
  Jefferson, Fire Weather Zone 089 Gage, Fire Weather Zone 090 
  Johnson, Fire Weather Zone 091 Nemaha, Fire Weather Zone 092 
  Pawnee and Fire Weather Zone 093 Richardson.

* Winds...Northwest 25 to 35 mph with gusts up to 50 mph.

* Relative Humidity...As low as 22 percent.

* Impacts...Any fires that develop will grow quickly and spread 
  rapidly. Outdoor burning should be postponed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this red flag warning went out at Apr 8, 11:28 PM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, Apr 8, 11:28 PM CDT, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1128 PM CDT Wed Apr 8 2020

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 307 PM CDT Wed Apr 8 2020

Looking at visible satellite this afternoon, we see some
scattered clouds that have pushed south into our area. The
southern half of our area has remained fairly cloud-free with
temperatures topping out in the mid 70s. Farther north high
temperatures reached the low 60s. Northerly winds have picked up
behind a cold front that has passed through our area today. Winds
are currently gusting 25 to 35 mph across eastern Nebraska and
Western Iowa. Winds should die down overnight and we can expect
mostly clear to partly cloudy skies. Temps will dip down to near
or below freezing across much of the area.

The weather will remain fairly quiet during the day on Thursday
with the exception of the northwest winds which will become quite
gusty again during the day. At the surface, expect high pressure
to build into the area, but with an upper level system passing by
to our northeast, expect another cold front and breezy conditions.
High temperatures on Thursday will only top out in the upper 40s
in the north to mid 50s in the south. Latest short term guidance
suggest winds gusting as high as 40 knots during the day, so have
bumped up the winds slightly in the newest forecast update.
Additionally, a wind advisory has been issued for parts of eastern
Nebraska and western Iowa. With the gusty winds and relative
humidities in the 20-30% range, fire danger will be in the Very
High category. Like Wednesday night, winds will diminish overnight
with lows in the upper 20s.

Weather will remain quiet again on Friday with a surface high
pressure passing by to our south and light southerly flow returning.
Highs are expected to bounce back to the upper 50s and perhaps
approaching 60. Otherwise, attention will turn to the approaching
weather system over the weekend and maybe the return of some wintry
weather (Yuck!). Friday night into Saturday, an upper level trough
will swing eastward. Ahead of the main wave, a shortwave will move
across early Saturday morning and bring chances for rain to the
area. Highs on saturday will be similar to friday. The main system
will move into the area on Sunday. Expect a rainy Easter Sunday
this year with a shot of cold air moving in as well. 850mb
temperatures will drop as low as -10c on Sunday so it is quite
possible that we could see the change over to snow, especially in
northeast Nebraska. Surface temperatures are expected to top out
in the low 40s. There are still several differences in the models
with this weekend system, but it will be something to keep an eye
on in the coming days. &&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1239 PM CDT Wed Apr 8 2020

Gusty north winds are the primary forecast concern for the TAF
period. A cold front has moved through the area and winds from the
north have increased in speed up to 25 kts sustained and are gusting
up to 40 kts. Gusty winds should persist until about 09/01Z.
After 01Z, winds should decrease to around 10 to 15 kts. Short
range guidance is indicating that there will likely be some low
level wind shear across the area beginning around 09/11Z. It
likely won't be strong enough to meet criteria, except for a
couple of hours near KOFK from 09/11Z to 09/13Z.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1126 PM CDT Wed Apr 8 2020

Winds are the primary concerns through the TAF period. Northwest
winds around 8 knots at TAF issuance, but increasing to 23 to 38
knots that lingers through about 10/01z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory from 9 AM to 7 PM CDT Thursday for NEZ011-012-015-
     017-018-032>034-044-045-052-053.

IA...Wind Advisory from 9 AM to 7 PM CDT Thursday for IAZ043-055-056-
     069-079-080-091.

&&

DISCUSSION...HB
AVIATION...DeWald
Hazardous weather outlook, Apr 8, 3:35 PM CDT, 12 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
335 PM CDT Wed Apr 8 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-091045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
335 PM CDT Wed Apr 8 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Thursday

Northwest wind gusts of 25 to 35 mph are forecast as a cold front
pushes through the area. The combination of gusty winds and
relative humidities of 25 to 35 percent have elevated fire danger
conditions to the very high category for today. Thursday will see
similar conditions with winds gusting as high as 45 mph and very
high fire danger.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

Isolated thunderstorms are possible Friday night and Saturday
morning. Sunday will bring breezy to windy conditions. Rain and
rain changing to snow could affect portions of the outlook area
Sunday into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 2:51 PM CDTFreeze WarningOAXGage, Jefferson, Johnson, Lancaster, Nemaha, Otoe and 3 more18 hr

Nearby

Red Flag Warnings in Nebraska, 2020Red Flag Warnings in Iowa, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.